Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 3, NWS Milwaukee, WI
NWS Milwaukee, WI issued this severe thunderstorm warning at Mar 24, 2009, 10:56 PM CDT for Waukesha County, Wisconsin. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 24, 2009, 10:56 PM CDT (03:56 UTC)
- Expired
- Mar 24, 2009, 11:25 PM CDT
- In force
- 29 min
- Issued by
- NWS Milwaukee, WI
- Area
- Storm-based polygon
County Waukesha County, WI
The radar
The Milwaukee radar (KMKX), 31 km from the middle of the area, began a volume at 03:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 3.9 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1002 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 371 m²/s²
- 0-3 km storm-relative helicity
- 322 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KMKX 250356
SVRMKX
WIC133-250430-
/O.NEW.KMKX.SV.W.0003.090325T0356Z-090325T0430Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1056 PM CDT TUE MAR 24 2009
THE NATIONAL WEATHER SERVICE IN SULLIVAN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WAUKESHA COUNTY IN SOUTHEAST WISCONSIN
* UNTIL 1130 PM CDT
* AT 1054 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM 18 MILES NORTHWEST OF OKAUCHEE LAKE TO 13 MILES SOUTHWEST OF
NORTH PRAIRIE...AND WERE MOVING EAST AT 25 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
DOUSMAN BY 1115 PM CDT...
OKAUCHEE LAKE BY 1120 PM CDT...
LAPHAM PEAK STATE PARK...WALES AND NORTH PRAIRIE BY 1125 PM CDT...
MUKWONAGO...HARTLAND AND 4 MILES WEST OF MERTON BY 1130 PM CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM HAS A HISTORY OF PRODUCING WIDESPREAD WIND DAMAGE ACROSS
ROCK COUNTY. THIS IS AN EXTREMELY DANGEROUS SITUATION. SEEK SHELTER
NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
&&
LAT...LON 4284 8807 4285 8854 4319 8853 4319 8806
4307 8806 4306 8805 4305 8805
TIME...MOT...LOC 0356Z 284DEG 21KT 4330 8867 4281 8857
$$
REM1 follow-up statement
000
WWUS53 KMKX 250425
SVSMKX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1125 PM CDT TUE MAR 24 2009
WIC133-250434-
/O.CAN.KMKX.SV.W.0003.000000T0000Z-090325T0430Z/
WAUKESHA WI-
1125 PM CDT TUE MAR 24 2009
...THE SEVERE THUNDERSTORM WARNING FOR WAUKESHA COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND NO LONGER
APPEARS TO BE SEVERE. HOWEVER...HEAVY RAIN IS STILL POSSIBLE WITH
THESE THUNDERSTORMS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
LAT...LON 4284 8807 4285 8854 4319 8853 4319 8806
4307 8806 4306 8805 4305 8805
TIME...MOT...LOC 0424Z 256DEG 26KT 4331 8836 4282 8827
$$
CRONCEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 24, 2:02 PM CDT, 8 hours 54 minutes earlier.
Area forecast discussion, Mar 24, 2:02 PM CDT, 8 hours 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 202 PM CDT TUE MAR 24 2009 STACKED STORM SYSTEM LOCATED OVER SOUTHEAST SOUTH DAKOTA EARLY THIS AFTERNOON...ROLLS NNE THROUGH THE ARROWHEAD OF MINNESOTA BETWEEN 12-18Z WEDNESDAY. STRONG MID LEVEL SHORTWAVE STRETCHING TO THE SE OF THE LOW SWINGS THROUGH THE AREA VERY LATE THIS AFTERNOON AND EVENING. IMPRESSIVE UPPER DIVERGENT PATTERN LATE THIS AFTERNOON AND EVENING AS THE SYSTEM TAKES ON A NEGATIVE TILT. SFC COLD FRONT LINED UP WELL WITH THESE FEATURES AND ALL THIS PROVIDES GOOD DEEP UVV WITH THE STRONG LOW LEVEL CONVERGENCE ALONG THE FRONT. FIRST ROUND OF RAIN THIS MORNING IS EXITING THE NORTHEAST CWA EARLY THIS AFTERNOON. MEANWHILE THE NEXT ROUND OF HEAVY RAIN/CONVECTION WITH THE ABOVE DYNAMICS IS ALREADY KNOCKING ON OUR DOOR TO THE SOUTHWEST OF THE CWA. THAT WILL BE CROSSING THE WI/IL BORDER BY MID AFTERNOON. ISSUED AN URBAN AND SMALL STREAM FLOOD ADVISORY FOR THE FIRST WAVE...AND WILL PROBABLY ISSUE ANOTHER FOR THE SECOND. THE RAIN ISN/T HEAVY ENOUGH FOR WIDESPREAD FLOODING...MORE THE NUISANCE VARIETY. SOME OF OUR RIVERS ARE RESPONDING...ESPECIALLY THE ROCK RIVER WHICH WAS ALREADY STRESSED. WE WILL BE UPDATING THESE FORECASTS AS THE RAINFALL AMOUNTS GET PROCESSED. THE RAIN SHOULD BLOW OUT OF THE EASTERN CWA RIGHT AROUND 06Z. DRIER...COOLER AIR ARRIVES POST FRONTAL WITH FAIRLY QUIET WEATHER UNTIL THE WEEKEND. THERE IS A SHORTWAVE THAT COMES CLOSE TO CLIPPING THE AREA ON THURSDAY. THIS S/W SHOULD ROLL ACROSS THE SRN PLAINS AND UP THE LOWER AND MID MISSISSIPPI VALLEY. COLUMN SHOULD BE TOO DRY FOR PRECIP AND IT/S NOT WORTH THE MENTION AT THIS TIME. STILL ADVERTISING A STRONG LOW ROLLING UP HERE ON SATURDAY. THE ECMWF IS VERY CONSISTENT WHILE THE GFS CONTINUES TO WAFFLE ON TIMING AND TRACK. HPC HAS STAYED THE COURSE WITH THE ECMWF AND WILL FOLLOW THIS TRACK. THERMAL CONSIDERATIONS BRING THE THREAT FOR RAIN/SNOW TO THE NORTHWEST HALF WITH RAIN IN THE SE. THERE IS THE POTENTIAL FOR A STRIP OF ACCUMULATING SNOW...BUT IT IS TOO EARLY TO DETERMINE. IT IS LATE IN MARCH AND TEMPS NEED TO BE A BIT COLDER FOR ALL SNOW. STAY TUNED. && .AVIATION...STRONG LOW PRESSURE WILL CONTINUE TO MOVE ACROSS MINNESOTA TODAY...REACHING SOUTHERN ONTARIO CANADA TONIGHT. AFTER A SHORT BREAK...SHOWERS WILL SPREAD BACK INTO THE AREA LATE AFTERNOON INTO EARLY EVENING. EXPECT MVFR CIGS AND VISBYS IN THE MODERATE SHOWERS WITH IFR VISBYS AND LIGHTNING POSSIBLE IN THE HEAVIEST SHOWERS. STRONG SOUTHEAST WINDS WILL CONTINUE THROUGH THIS EVENING...DIMINISHING AND BECOMING SOUTHWEST AFTER 06Z. A RETURN TO VFR CONDITIONS IS LIKELY BY 06Z AS WELL. EXPECT A MOSTLY CLOUDY...BUT DRY DAY TOMORROW WITH BREEZY AFTERNOON WINDS AND CONTINUED VFR CONDITIONS. && .MARINE...STRONG LOW PRESSURE WILL CONTINUE TO MOVE ACROSS MINNESOTA TODAY...REACHING SOUTHERN ONTARIO CANADA TONIGHT. AS THE LOW MOVES NORTH A STRONG OCCLUDED FRONT WILL PUSH ACROSS LAKE MICHIGAN THIS EVENING...WITH WINDS INCREASING AHEAD OF AND ALONG THE FRONT. SMALL CRAFT ADVISORY WINDS WILL LIKELY REACH GALE FORCE WITH THE FRONTAL PASSAGE. WINDS WILL SUBSIDE TONIGHT WITH WAVES FALLING BELOW SMALL CRAFT CRITERIA BY LATE TOMORROW MORNING. && .MKX WATCHES/WARNINGS/ADVISORIES... WI...NONE. LM...GALE WARNING UNTIL 1 AM CDT WEDNESDAY FOR LMZ643>646. && SHORT/LONG TERM...DAVIS AVIATION/MARINE...DV
Hazardous weather outlook, Mar 24, 6:15 PM CDT, 4 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 615 PM CDT TUE MAR 24 2009 WIZ046-047-051-052-056>060-062>072-251200- MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE- WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE- LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA- 615 PM CDT TUE MAR 24 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN. .DAY ONE...TONIGHT PORTIONS OF THE ROCK RIVER FROM LAKE KOSHKONONG SOUTH TO THE ILLINOIS BORDER WILL REMAIN ABOVE FLOOD STAGE. STRONG LOW PRESSURE MOVING ACROSS MINNESOTA AND NORTH INTO CANADA WILL CAUSE PERIODS OF RAIN OVER SOUTHERN WISCONSIN THROUGH TONIGHT. STORM TOTAL RAINFALL WILL EXCEED ONE INCH IN MANY AREAS WITH LOCALLY UP TO TWO AND A HALF INCHES POSSIBLE. THIS WILL CAUSE ADDITIONAL FLOODING ON THE ROCK RIVER...AND MAY CAUSE SEVERAL OTHER RIVERS TO RISE TO NEAR OR ABOVE FLOOD STAGE. ADDITIONALLY...MINOR FLOODING OF SMALL STREAMS AND LOW WATER CROSSINGS MAY OCCUR THIS EVENING IN PLACES THAT HAVE RECEIVED THE MOST RAINFALL...MAINLY IN SOUTH CENTRAL WISCONSIN. ISOLATED THUNDERSTORMS ARE POSSIBLE THIS EVENING. STRONG SOUTHEAST WINDS WILL BECOME SOUTH AND GUST TO NEAR 40 MPH AT TIMES THIS EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY THE FLOODING WILL CONTINUE ON THE ROCK RIVER...ALONG WITH SEVERAL OTHER RIVERS. ANOTHER STORM SYSTEM WILL IMPACT SOUTHERN WISCONSIN THIS WEEKEND...WITH RAIN AND SNOW LIKELY ON SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED...BUT RAINFALL AND WIND GUST MEASUREMENTS WILL BE APPRECIATED. LMZ643>646-251200- SHEBOYGAN TO PORT WASHINGTON WI- PORT WASHINGTON TO NORTH POINT LIGHT WI- NORTH POINT LIGHT TO WIND POINT WI- WIND POINT WI TO WINTHROP HARBOR IL- 615 PM CDT TUE MAR 24 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN. .DAY ONE...TONIGHT A GALE WARNING IS IN EFFECT THROUGH 1 AM FOR STRONG WINDS AND HIGH WAVES. SOUTHEAST WINDS WILL EASE FOR A TIME...THEN STRENGTHEN AS THEY BECOME SOUTH...AND THEN SOUTHWEST THIS EVENING AND TONIGHT...GUSTING UP TO 40 MPH THIS EVENING. WINDS WILL FALL BELOW GALE CRITERIA OVERNIGHT...BUT SMALL CRAFT CONDITIONS WILL CONTINUE THROUGH THE NIGHT. ISOLATED THUNDERSTORMS ARE POSSIBLE THIS EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY SMALL CRAFT CONDITIONS ARE LIKELY THROUGH LATE MORNING WEDNESDAY. WINDS AND WAVES MAY REACH SMALL CRAFT ADVISORY LEVELS AGAIN SATURDAY. REM WWW.WEATHER.GOV/MKX
In the hours before
Local storm report, Mar 24, 10:54 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1054 PM CDT TUE MAR 24 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1049 PM TSTM WND DMG BELOIT 42.52N 89.02W
03/24/2009 ROCK WI LAW ENFORCEMENT
NUMEROUS REPORTS OF POWER LINES AND TREES DOWN ACROSS
ROCK COUNTY. POWER LINES IN TREES...POSSIBLE FIRES. SOME
POWER OUTAGES
&&
PZABELThe office that day
Everything else NWS Milwaukee, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 24, 9:18 PM CDT | River Flood Watch | MKX | Jefferson | 9 hr |
| Mar 24, 9:18 PM CDT | River Flood Watch | MKX | Kenosha | 36 hr |
| Mar 24, 10:04 PM CDT | Severe Thunderstorm Warning | MKX | Dane, Rock | 41 min |
| Mar 24, 10:17 PM CDT | Severe Thunderstorm Warning | MKX | Jefferson, Walworth | 58 min |
| Mar 25, 3:19 AM CDT | Small Craft Advisory | MKX | 15 hr | |
| Mar 25, 3:51 AM CDT | River Flood Warning | MKX | Green, Rock | 3 days |
| Mar 25, 6:33 AM CDT | River Flood Warning | MKX | Jefferson | 10 days |
| Mar 25, 10:56 AM CDT | River Flood Watch | MKX | Iowa, Lafayette | 10 hr |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.